Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

May 20, 2007Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2007, 5:50 PM CDT for Culberson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 5:50 PM CDT (22:50 UTC)
Expired
May 20, 2007, 6:45 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 216 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202250
SVRMAF
TXC109-202345-
/O.NEW.KMAF.SV.W.0261.070520T2250Z-070520T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL CULBERSON COUNTY...OR 29 MILES SOUTHEAST OF PINE SPRINGS...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... 
  RURAL AREAS OF CENTRAL CULBERSON COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3156 10426 3126 10449 3151 10467 3160 10462

$$


70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:04 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 20, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SUN MAY 20 2007

.SHORT TERM...
MORNING UPPER AIR CHARTS SHOW A WEAK SHORT WAVE RIDGE IN PLACE IN
THE MID AND UPPER LEVELS OF THE ATMOSPHERE. IN THE LOWER LEVELS...
MOISTURE REMAINS IN PLACE WITH 850MB DEW POINTS NEAR 13C AND SURFACE
DEW POINTS GENERALLY IN THE 50S F AT 12Z.

AS CAN BE EXPECTED WITH A MID AND UPPER LEVEL RIDGE IN PLACE...THE
FLOW ALOFT IS FAIRLY WEAK. HOWEVER...GIVEN THE CURRENT 500MB
WESTERLY WINDS OF 30KTS ON THE WHITE SANDS PROFILER AND A 50KT
SUBTROPICAL JET TO OUR SOUTH...A FEW STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE FAVORED LOCATIONS
FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE MOUNTAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO AND THE ADJACENT EASTERN PLAINS.
LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN WILL BE THE MAIN
CONCERNS WITH THE STRONGER STORMS. WE HAVE MADE MENTION OF STRONG TO
SEVERE STORMS IN THE LATEST HWO BUT HAVE KEPT A MENTION OUT OF THE
FORECAST AT THIS TIME. COVERAGE OF THUNDERSTORMS WILL WEAKEN AFTER
SUNSET...HOWEVER THE POSSIBILITY OF WEAK MID-LEVEL SHORTWAVE TROUGHS
EMBEDDED IN THE SOUTHWEST FLOW ALOFT...A FEW STORMS MAY PERSIST INTO
THE EARLY HOURS OF MONDAY MORNING.

.LONG TERM...
UNSETTLED WEATHER ANTICIPATED MONDAY AS THE SOUTHERN STREAM BAJA LOW
GETS PUSHED EAST BY NEXT NORTHERN STREAM PACIFIC LOW. THERE WILL
SUFFICIENT MOISTURE AND INSTABILITY WITH SOME INCREASING SHEAR EAST
OF THE DRYLINE FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS.
SEE SWODY2 FOR DETAILS.

BY NEXT TUESDAY AND WEDNESDAY THE LARGE AFOREMENTIONED WESTERN
SYSTEM WILL PASS NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE
TUESDAY. MUCH OF THE DYNAMICS APPEAR TO PASS NORTH. CAP MAY HOLD
EAST OF THE DRYLINE WITH UPPER SYSTEM SO FAR NORTH BUT BEST CHANCE
OF CAP BREAKING WOULD BE  NEAR THE EASTERN SLOPES OF THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS REGION IN HEATING AND STEEP LAPSE
RATES WITH MAIN PUSH FROM THE HIGHER TERRAIN. IF STORMS CAN FIRE IN
THIS AREA IN THE AFTERNOON THEY HAVE THE POTENTIAL TO MIGRATE
NORTHEAST DURING THE EVENING INTO THE EASTERN PERMIAN BASIN WHERE
THE LOW LEVEL MOISTURE IS DEEPER...STILL QUESTIONABLE WHETHER THIS
WILL HAPPEN SO LEFT POPS ALONE TUESDAY.

WENT WITH A QUICKER FRONTAL PASSAGE PER ETA/ECMWF/NOGAPS WEDNESDAY
WITH WIDESPREAD CONVECTION ACROSS THE EASTERN PLAINS AND MISSISSIPPI
VALLEY GIVING IT A GOOD PUSH INTO THE AREA. CONVERGENCE AND INSTABILITY
ALONG THE TRAILING PORTION OF THE COLD FRONT ARGUE FOR SLIGHT STORM
POPS.

CONTINUED POPS THURSDAY WITH THE AIR MASS RECOVERING QUICKLY
THURSDAY WITH SOME OVERRUNNING NORTH OF THE FRONT POSSIBLE WITH
BACKING FLOW ALOFT.

ON FRIDAY THROUGH SUNDAY THERE STILL APPEARS TO BE GENERAL UPPER
TROUGHINESS PROGGED ACROSS THE WESTERN STATES WITH LEE TROUGH
FORMING. IN ADDITION A COLD FRONT WILL BE MOVING TOWARD THE AREA IN
THE SATURDAY/SUNDAY TIME FRAME TO KEEP THE POTENTIAL FOR ACTIVE
WEATHER.

GENERALLY WENT A COUPLE OF DEGREES BELOW MEXMOS HIGH TEMPERATURES
THROUGHOUT THE EXTENDED WITH WET GROUND AND DECENT AMOUNT OF CLOUD
COVER EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  79  62  88  /  20  20  30  10
CARLSBAD NM                59  87  59  89  /  30  20  10  10
DRYDEN TX                  62  84  66  89  /  30  20  30  10
FORT STOCKTON TX           62  83  64  91  /  20  30  40  20
GUADALUPE PASS TX          58  81  59  82  /  30  20  10  10
HOBBS NM                   60  81  61  87  /  20  30  10  10
MARFA TX                   51  82  52  82  /  30  30  30  20
MIDLAND INTL AIRPORT TX    60  81  62  89  /  20  20  30  10
ODESSA TX                  61  81  62  90  /  20  30  30  10
WINK TX                    64  89  64  96  /  20  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, May 20, 2:38 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN MAY 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
238 PM CDT SUN MAY 20 2007 /138 PM MDT SUN MAY 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.
EXPECT THE STRONGEST STORMS TO REMAIN CONFINED TO LOCATIONS SOUTH
AND WEST OF THE PECOS RIVER. PRIMARY CONCERNS WILL BE LARGE HAIL
AND DAMAGING WINDS. IN ADDITION...BRIEF BUT HEAVY RAINFALL COULD
CONTRIBUTE TO FLASH FLOODING AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE
MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A HOBBS NEW MEXICO
TO MARATHON TEXAS LINE. THE MAIN CONCERNS WILL BE LARGE HAIL...
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL INTERESTS
SHOULD KEEP UP TO DATE WITH THE LATEST WEATHER INFORMATION THROUGH
THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 20, 4:26 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SUN MAY 20 2007

TXZ074-202200-
DAVIS/APACHE MOUNTAINS AREA-
426 PM CDT SUN MAY 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF FORT
DAVIS. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND HAIL
TO THE SIZE OF DIMES ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio44 min
May 20, 4:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis64 min
May 20, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.